, Volume 38, Issue 5, pp 1129–1148 | Cite as

Sparsity and Dimension

  • Gwenaël JoretEmail author
  • Piotr Micek
  • Veit Wiechert
Original Paper


We prove that posets of bounded height whose cover graphs belong to a fixed class with bounded expansion have bounded dimension. Bounded expansion, introduced by Nešetřil and Ossona de Mendez as a model for sparsity in graphs, is a property that is naturally satisfied by a wide range of graph classes, from graph structure theory (graphs excluding a minor or a topological minor) to graph drawing (e.g. graphs with bounded book thickness). Therefore, our theorem generalizes a number of results including the most recent one for posets of bounded height with cover graphs excluding a fixed graph as a topological minor. We also show that the result is in a sense best possible, as it does not extend to nowhere dense classes; in fact, it already fails for cover graphs with locally bounded treewidth.

Mathematics Subject Classification (2000)

06A07 05C35 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Cs. Biró, M. T. Keller and S. J. Young: Posets with cover graph of pathwidth two have bounded dimension, Order 33 (2016), 195–212.MathSciNetCrossRefzbMATHGoogle Scholar
  2. [2]
    P. Chalermsook, B. Laekhanukit and D. Nanongkai: Graph products revisited: tight approximation hardness of induced matching, poset dimension and more, in: Proceedings of the Twenty-Fourth Annual ACM-SIAM Symposium on Discrete Algorithms, 1557–1576. SIAM, Philadelphia, PA, 2012.Google Scholar
  3. [3]
    V. Dujmović: Graph layouts via layered separators, J. Combin. Theory Ser. B 110 (2015), 79–89.MathSciNetCrossRefzbMATHGoogle Scholar
  4. [4]
    V. Dujmović and D. R. Wood: Stacks, queues and tracks: layouts of graph subdivisions, Discrete Math. Theor. Comput. Sci. 7 (2005), 155–201.MathSciNetzbMATHGoogle Scholar
  5. [5]
    B. Dushnik and E. W. Miller: Partially ordered sets, Amer. J. Math. 63 (1941), 600–610.MathSciNetCrossRefzbMATHGoogle Scholar
  6. [6]
    H. Enomoto, M. Sh. Miyauchi and K. Ota: Lower bounds for the number of edge-crossings over the spine in a topological book embedding of a graph, Discrete Appl. Math. 92 (1999), 149–155.MathSciNetCrossRefzbMATHGoogle Scholar
  7. [7]
    D. Eppstein: Diameter and treewidth in minor-closed graph families, Algorithmica 27 (2000), 275–291.MathSciNetCrossRefzbMATHGoogle Scholar
  8. [8]
    S. Felsner and W. T. Trotter: Dimension, graph and hypergraph coloring, Order 17 (2000), 167–177.MathSciNetCrossRefzbMATHGoogle Scholar
  9. [9]
    S. Felsner, W. T. Trotter and V. Wiechert: The Dimension of Posets with Planar Cover Graphs, Graphs Combin. 31 (2015), 927–939.MathSciNetCrossRefzbMATHGoogle Scholar
  10. [10]
    Z. Füredi and J. Kahn: On the dimensions of ordered sets of bounded degree, Order 3 (1986), 15–20.MathSciNetCrossRefzbMATHGoogle Scholar
  11. [11]
    M. Grohe, S. Kreutzer and S. Siebertz: Characterisations of nowhere dense graphs, in: 33nd International Conference on Foundations of Software Technology and Theoretical Computer Science, volume 24 of LIPIcs. Leibniz Int. Proc. Inform., 21–40. Schloss Dagstuhl. Leibniz-Zent. Inform., Wadern, 2013.Google Scholar
  12. [12]
    G. Joret, P. Micek, K. G. Milans, W. T. Trotter, B. Walczak and R. Wang: Tree-width and dimension, Combinatorica 36 (2016), 431–450.MathSciNetCrossRefzbMATHGoogle Scholar
  13. [13]
    G. Joret, P. Micek, W. T. Trotter, R. Wang and V. Wiechert: On the dimension of posets with cover graphs of treewidth 2, Order, to appearGoogle Scholar
  14. [14]
    G. Joret, P. Micek and V. Wiechert: Sparsity and dimension, in: Proceedings of the Twenty-Seventh Annual ACM-SIAM Symposium on Discrete Algorithms, SODA ’16, 1804–1813. SIAM, 2016.Google Scholar
  15. [15]
    D. Kelly: On the dimension of partially ordered sets, Discrete Math. 35 (1981), 135–156.MathSciNetCrossRefzbMATHGoogle Scholar
  16. [16]
    A. Lubotzky, R. Phillips and P. Sarnak: Ramanujan graphs, Combinatorica 8 (1988), 261–277.MathSciNetCrossRefzbMATHGoogle Scholar
  17. [17]
    P. Micek and V. Wiechert: Topological minors of cover graphs and dimension, Submitted, arXiv:1504.07388.Google Scholar
  18. [18]
    J. Nešetřil and P. O. de Mendez: Grad and classes with bounded expansion. I. Decompositions, European J. Combin. 29 (2008), 760–776.MathSciNetCrossRefzbMATHGoogle Scholar
  19. [19]
    J. Nešetřil and P. O. de Mendez: First order properties on nowhere dense structures, J. Symbolic Logic 75 (2010), 868–887.MathSciNetCrossRefzbMATHGoogle Scholar
  20. [20]
    J. Nešetřil and P. O. de Mendez: Sparsity, volume 28 of Algorithms and Combinatorics, Springer, Heidelberg, 2012, Graphs, structures, and algorithms.zbMATHGoogle Scholar
  21. [21]
    J. Nešetřil, P. O. de Mendez and D. R. Wood: Characterisations and examples of graph classes with bounded expansion, European J. Combin. 33 (2012), 350–373.MathSciNetCrossRefzbMATHGoogle Scholar
  22. [22]
    J. Pach and G. Tóth: Graphs drawn with few crossings per edge, Combinatorica 17 (1997), 427–439.MathSciNetCrossRefzbMATHGoogle Scholar
  23. [23]
    F. Reidl, F. S. Villaamil and K. Stavropoulos: Characterising bounded expansion by neighbourhood complexity, arXiv:1603.09532.Google Scholar
  24. [24]
    N. Streib and W. T. Trotter: Dimension and height for posets with planar cover graphs, European J. Combin. 35 (2014), 474–489.MathSciNetCrossRefzbMATHGoogle Scholar
  25. [25]
    W. T. Trotter: Combinatorics and partially ordered sets, Johns Hopkins Series in the Mathematical Sciences, Johns Hopkins University Press, Baltimore, MD, 1992, Dimension theory.zbMATHGoogle Scholar
  26. [26]
    W. T. Trotter: Partially ordered sets, in: Handbook of combinatorics, Vol. 1, 2, 433–480. Elsevier Sci. B. V., Amsterdam, 1995.Google Scholar
  27. [27]
    W. T. Trotter, Jr. and J. I. Moore, Jr,: The dimension of planar posets, J. Combinatorial Theory Ser. B 22 (1977), 54–67.MathSciNetCrossRefzbMATHGoogle Scholar
  28. [28]
    B. Walczak: Minors and dimension, J. Combin. Theory Ser. B 122 (2017), 668–689.MathSciNetCrossRefzbMATHGoogle Scholar
  29. [29]
    M. Yannakakis: The complexity of the partial order dimension problem, SIAM J. Algebraic Discrete Methods 3 (1982), 351–358.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© János Bolyai Mathematical Society and Springer-Verlag GmbH Germany, part of Springer Nature 2017

Authors and Affiliations

  1. 1.Computer Science DepartmentUniversité Libre de BruxellesBrusselsBelgium
  2. 2.Theoretical Computer Science Department Faculty of Mathematics and Computer ScienceJagiellonian UniversityKrakówPoland
  3. 3.Institut für MathematikTechnische Universität BerlinBerlinGermany

Personalised recommendations